Functiones et Approximatio Commentarii Mathematici

``Quasi''-norm of an arithmetical convolution operator and the order of the Riemann zeta function

Titus Hilberdink

Full-text: Open access

Abstract

In this paper we study Dirichlet convolution with a given arithmetical function $f$ as a~linear mapping $\varphi_f$ that sends a sequence $(a_n)$ to $(b_n)$ where $b_n=\sum_{d|n} f(d)a_{n/d}$. We investigate when this is a bounded operator on $l^2$ and find the operator norm. Of particular interest is the case $f(n)=n^{-\alpha}$ for its connection to the Riemann zeta function on the line $\Re s =\alpha$. For $\alpha>1$, $\varphi_f$ is bounded with $\|\varphi_f\|=\zeta(\alpha)$. For the unbounded case, we show that $\varphi_f:\mathcal{M}^2\to\mathcal{M}^2$ where $\mathcal{M}^2$ is the subset of $l^2$ of multiplicative sequences, for many $f\in\mathcal{M}^2$. Consequently, we study the `quasi'-norm \[ \sup_{\substack{\|a\|=T\\ a\in\mathcal{M}^2} } \frac{\|\varphi_f a\|}{\|a\|} \] for large $T$, which measures the `size' of $\varphi_f$ on $\mathcal{M}^2$. For the $f(n)=n^{-\alpha}$ case, we show this quasi-norm has a striking resemblance to the conjectured maximal order of $|\zeta (\alpha+iT)|$ for $\alpha>\frac{1}{2}$.

Article information

Source
Funct. Approx. Comment. Math., Volume 49, Number 2 (2013), 201-220.

Dates
First available in Project Euclid: 20 December 2013

Permanent link to this document
https://projecteuclid.org/euclid.facm/1387572226

Digital Object Identifier
doi:10.7169/facm/2013.49.2.1

Mathematical Reviews number (MathSciNet)
MR3161490

Zentralblatt MATH identifier
1283.11137

Subjects
Primary: 11N37: Asymptotic results on arithmetic functions
Secondary: 11M06: $\zeta (s)$ and $L(s, \chi)$ 11A41: Primes

Keywords
Dirichlet convolution maximal order of the Riemann zeta function

Citation

Hilberdink, Titus. ``Quasi''-norm of an arithmetical convolution operator and the order of the Riemann zeta function. Funct. Approx. Comment. Math. 49 (2013), no. 2, 201--220. doi:10.7169/facm/2013.49.2.1. https://projecteuclid.org/euclid.facm/1387572226


Export citation

References

  • C. Aistleitner, K. Seip, GCD sums from Poisson integrals and systems of dilated functions, (preprint), see arXiv:1210.0741v4 [math.NT] 14 May 2013.
  • N.H. Bingham, C.M. Goldie, J.L. Teugels, Regular Variation, Cambridge University Press, 1987.
  • A. Granville, K. Soundararajan, Extreme values of $|\zeta(1+it)|$, Ramanujan Math. Soc. Lect. Notes Ser 2, Ramanujan Math. Soc., Mysore (2006) 65–80.
  • S. Gonek, Finite Euler products and the Riemann Hypothesis, Trans. Amer. Math. Soc. 364 (2012) 2157–2191.
  • S.M. Gonek and J.P. Keating, Mean values of finite Euler products, J. London Math. Soc. 82 (2010) 763–786.
  • T.W. Hilberdink, Determinants of Multiplicative Toeplitz matrices, Acta Arith. 125 (2006) 265–284.
  • T.W. Hilberdink, An arithmetical mapping and applications to $\Omega$-results for the Riemann zeta function, Acta Arith. 139 (2009) 341–367.
  • Y. Lamzouri, On the distribution of extreme values of zeta and $L$-functions in the strip $\frac{1}{2}<\sigma<1$, Int. Math. Res. Not. 23 (2011) 5449–5503.
  • H.L. Montgomery, Extreme values of the Riemann zeta-function, Comment. Math. Helv. 52 (1977) 511–518.
  • G. Pólya, Uber eine neue Weise, bestimmte Integrale in der analytischen Zahlentheorie zu gebrauchen, Göttinger Nachr. 149–159.
  • W. Rudin, Real and Complex Analysis ($3^{\rm rd}$-edition), McGraw-Hill, 1986.
  • K. Soundararajan, Extreme values of zeta and $L$-functions, Math. Ann. 342 (2008) 467–486.
  • O. Toeplitz, Zur Theorie der quadratischen und bilinearen Formen von unendlichvielen Veränderlichen, Math. Ann. 70 (1911) 351–376.
  • O. Toeplitz, Zur Theorie der Dirichletschen Reihen, Amer. J. Math. 60 (1938) 880–888.
  • A. Wintner, Diophantine approximations and Hilbert's space, Amer. J. Math. 66 (1944) 564–578.